Apr 25, 2010
First journal entry!! It's not exactly a positive one though. I was diagnosed with lupus in late 2004 at the age of 17 after having extreme, debilitating joint pain for about a month. I was put on a course of prednisone and then 200 mg of Plaquenil; I tolerated both medications fine and had pretty much been doing great until a few months ago. Probably about mid-February I noticed that my heart rate was quite fast. Then I started to get chest pains. Then the hair started to thin drastically (I'd gone off Yaz in mid-January, and know your hair can thin out after stopping bc, but I've gone of bc before, and this was way more drastic; I should note that I actually went off the Yaz because it was giving me heart palpitations, but those went away after stopping it). And then I noticed increased ringing in my ears (I've always had a little bit from time to time). I was on 200 mg plaquinel and doxcycline at this point (for my skin). I was out of my home state, in the middle of an internship, and, as I wasn't in a lot of pain, held off on going to the doctor's until I came home at the end of march. First thing I found out when I came home was that my grandmother had passed away the day before. I was so upset that concerns for my own health kind of went out the window for about a week.
When I finally called my rheumatologist's office they told me to just stop the Plaquenil, and the earliest they could make an appointment to see me was a week from then. The next day I went to my pcp's office to discuss my symptoms, and they ran a bunch of blood work. Everything came out fine (blood pressure was fine too), with the exception of low potassium levels and an elevated d-dimer. The d-dimer caused my pcp to send me to the emergency, as it suggested I could have a blood clot. The ER doctor told me that it was probably a false positive, as is the case with many autoimmune diseases, but she did a cat scan of my chest area just in case. It came back fine. The doctor told me she didn't know why my heart rate was so high (it was going between about 98 and 125). I asked if she should to a cat scan of my legs to check for blood clots but she said that it wasn't necessary. I'm trying to take her word for it. She noted that my thyroid test came back with a rate of 1.00, which is lower that normal for me but still normal, but she figured it was worth noting as a pounding, rapid and irregular heart rate can be signs of hyperthyroidism.
A couple days into having no medication I began to feel sick to my stomach. This eventually turned into heartburn, loss of appetite, and diarrhea, followed by joint pain. My resting heart rate had started to slow down, but about a week after being off meds started to increase, probably because I was in an extreme flare up (at least that's what it seems like to me). I had seen my rheumatologist during this, and he was extremely unhelpful. He didn't give any advice or insight into what could be going on. All he did was order a blood test to see if I'm more susceptible to blood clotting (can't remember what test was called) and told me if I was in a lot of pain he'd write me a prescription for prednisone. He said rapid heart rate was not a side effect of plaquenil, and kind of made me feel like I didn't know what I was talking about. When the flare up got really bad, about 2 days after seeing my rheumy, I took (on the advice of the on-call doctor from my rheumy's office) some plaquenil (I took 100mg even though he told me to take 200, my regular dose, just because I'd been off of it for so long). It made my heart rate go crazy. So, about a day and a half later I took 20 mg of prednisone, as prescribed by my rheumy. My resting heartbeat went up to about 100 bpm, and while I could feel it soothe my joint pain almost immediately, it ended up giving me some muscle pain, especially in my lower back, plus I has some pain in abdomen too (nothing terrible but still noticeable).
So here I am, in the middle of a flare, and all the medicine that's supposed to be helping me is making me worse. Ibuprofin and tylenol weren't cutting it; they'd take care of my joint pain but I still felt sick and weak. I tried 200 mg of Plaquenil again with the same affect as last time, plus it actually seemed to make my joint pain worse?! I'm now trying to stay on the prednisone, just so I'm on something for my lupus. Today is the second consecutive day I've been on it (so dose three overall). Yesterday when I took it I exhibited the same symptoms as before, muscle pain and tenderness, especially in my lower back, plus I think the ringing in my ears is worse; had to take a tylenol to sleep. I called the on call doctor at my rheumy's office to ask about these symptoms, and as usual, he was extremely unhelpful and clueless. I called my pcp's office and talked to a nurse practitioner, who was more helpful, and convinced my to stick with the prednisone at least until Monday when I see the cardiologist. We'll see if today is any better, but so far I'm not optimistic. I'm already feeling some abdominal pain. The one positive thing about the drug is that I have my appetite back finally. I lost about 7 pounds these last two weeks for being so sick, so it's nice to be able to eat again. I go to the cardiologist tomorrow to get a echocardiogram done, plus go over the 24 hr heart monitor I wore, so I'm crossing my fingers that they'll be able to shed some light on this issue and that the results are positive.
I've been told by my pcp that my heart rate has been 88 - 112 for the last three years (I think the 112 is from these more recent tests though). Before that it was 60 - 80. So it makes me wonder if this rapid heart rate issue has been manifesting itself for a while, and then something three months ago spurred it on. I will say that in 2008 I'd just transferred to a much harder college, and so was under constant stress from. I also started to drink coffee on a regular basis, though nothing drastic, a cup in the morning, and sometimes one in the afternoon. I've also been looking back through pictures of myself after I noticed my hair thinning, and in April of 2009 there are some closeup pictures of me were my hair was definitely thinner. I hadn't though anything of it at the time, I was preoccupied with my last semester of college, but I'll say that my stress level was at an all time high. Also, since last fall at least, there has been times when my plaquenil didn't seem to be cutting it with the joint pain; I'd often have to take Iburprofin on top of it. It happened a lot these past couple months, especially with my legs (and I don't know how much that had to do with me taking two mile walks almost everyday. So I'm wondering if these past three years I've been in a type of lupus flare up because of stress, which made my heart rate go up, and perhaps I needed to be on a higher dosage of Plaquinel. And I really wonder if the doxycycline was what spurred on the really fast heart rate, as I was taking it when all these symptoms started to occur. Granted, my internship was extremely stressful and I was drinking about 2 cups of coffee a day (which I still don't think is a drastic amount), so that could have likely contributed to the faster heart rate as well; but the doxycycline seems suspicious. My doctor thinks some of my chest pain may have been related to it, as it can damage your esophagus. I stopped it in the end of march, and my chest pain did seem to improve a lot, although I still have some now. I'm still wondering about the Yaz too, as it was giving me palpitations; could it have caused to permanent damage? Hopefully the cardiologist can answer this. And lastly, I wonder about those low potassium levels. I know that a side effect can be irregular heart rate, and I read somewhere else that ringing in the ears can be one too. The nurse practitioner who went over the tests with me asked if I'd lost a lot of blood recently, and I told her that I bled quite heavily when I stopped the Yaz. Could this have something to do with it? If so, I still don't understand why my plaquenil would make it worse. And I'm sure me being on Prednisone isn't exactly helping my low potassium level (or the thinning hair for that matter). And of course, I've looked at the worst possibilities, namely cardiomyopathy, the side effects of which are fast, irregular heart rate and chest pain. I saw online that in very rare cases this can me caused by Plaquinel. Great.
I try not to make myself depressed or anxious by looking up possibilities online, but the "not knowing" is killing me. It's awful to be a medical mystery, to have doctors give you blank stares and no answers. It's terrible to take a medicine that's supposed to make you feel better, and instead feel like your dying. I'm hoping and praying that I will have some answers soon. I can't go on forever like this.